Skip to main content

Summertime Photosensitivity

EverythingHealth got a little behind in posting the answer to the image challenge this week.  Click back on the link to see the photo.  The answer was #3 - Phototoxic dermatitis.  The erythema (redness) that you see in the photo is only on the sun-exposed skin, with sparing of a linear area on her nose and much of her head, areas that were covered by glasses and hair. That is a big hint in the diagnosis.

It is not uncommon for facial products or even systemic medications to cause a photosensitivity when the skin is exposed to ultraviolet radiation.  The patient's lesions responded to sun protection and cortisone cream.

Photosensitivity is a type of sun toxicity of the skin.  Certain antibiotics (tetracycline, sulfa) can cause it in certain people.  Even NSAIDS like Advil or Naprosyn have been implicated as well as anti-fungal drugs and perfume fragrances.  It can occur minutes to hours after sun exposure and looks like an exaggerated sunburn.

Treatment is to avoid the causing agent, protect from the sun and symptomatic relief.

Comments

Popular posts from this blog

scintillating scotoma

Nothing like experiencing a medical condition first-hand to really help a doctor understand it from the patient's point of view.  After all these years, I had my first (and hopefully last) scintillating scotoma while sitting on the couch playing "words with friends" on my ipad and watching TV.  A scotoma is a partial loss of vision in a normal visual field.  Scintillate is flashing, sparkles.  Put them together and you have moving, flashing sparkles with a blind spot in your eyes.

This visual aura was first described in the 19th century  by a Dr. Hubert Airy who had migraine headaches.  The visual sparks and flashes are in a zig-zag pattern and they can precede a migraine headache or occur without any pain.   The scotoma affects both eyes and closing one or the other does not make it go away.  Sometimes the term "ocular migraine" or "retinal migraine"  are used to describe this phenomenon but these involve only one eye, not both.  The terms are often …

Do Doctors Make Too Much Money?

An article in theNew York Times says the reason health care costs are so high in the United States is because doctors are paid too much. I saw that and my eyes bugged out. I just came home from a meeting with physicians and hospital administrators and the entire meeting was spent discussing the financial challenges physicians face in keeping their doors open to see patients. The goal of this meeting was to keep health services in that community so patients will have someone to care for them. Not a person in the room would agree that the doctors earn too much.

Physicians paid too much? Lets break that down. A doctor spends a minimum of 11 years in education and training after the age of 18. Many are in training for 15 or more years. They are living on student loans and contributing zero to their family's income until the residency years. At that time they earn less than minimum wage if you factor in the 80-100 hour workweek. When a doctor emerges from training (and believe me…